Gynecomastia is a condition that can be caused by a variety of medications, including antibiotics, antiulcer drugs, growth hormones, and chemotherapy. Teenagers who use anabolic steroids or abuse alcohol, marijuana, heroin, or amphetamine are also at risk of developing gynecomastia. Many drugs have been linked to gynecomastia (see Table). Examples include protease inhibitors used in antiretroviral treatment (such as saquinavir or lopinavir), antipsychotics (such as haloperidol), chemotherapy drugs (such as methotrexate or cyclophosphamide), and natural products containing phytoestrogens (such as soy milk).
If drug-induced gynecomastia is suspected, it is important to consider discontinuing treatment. In some cases, it may be possible to reduce doses or replace the suspected drug with another drug from the same class that has a weaker association with gynecomastia. It is important for medical providers and patients to be aware of the potential for gynecomastia when taking certain medications. Patients should discuss any specific medical concerns with their doctors.